Alert archive / Missouri / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 91, NWS Springfield, MO

April 21, 1996Jasper County, Lawrence County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 21, 1996, 10:08 PM CDT for Jasper County, Lawrence County, Missouri. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 21, 1996, 10:08 PM CDT (03:08 UTC)
Expired
Apr 21, 1996, 11:15 PM CDT
In force
67 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Jasper County, MO, Lawrence County, MO

The radar

The Springfield radar (KSGF), 61 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 21, 10:27 PM CDTHail 1Monett, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.1 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1996-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1598 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1996-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1598 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
594 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 220309
SVRSGF
MOC097-109-220415-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1008 PM CDT SUN APR 21 1996
 
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1115 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHWEST MISSOURI
 
   ...EASTERN JASPER COUNTY...LAWRENCE COUNTY
 
AT 1006 PM...SEVERE THUNDERSTORM WAS INDICATED 3 MILES SOUTH OF CARTHAGE
MOVING EAST-NORTHEAST AT 35 MPH. THIS STORM WILL AFFECT
REEDS...SARCOXIE..AVILLA...AND LA RUSSELL IN EASTER JASPER COUNTY AND
STOTTS CITY AND MILLER IN LAWRENCY COUNTY THROUGH 11 PM.
 
OTHER SEVERE THUNDESTORMS CONTINUE IN A LINE FROM NEAR HALLTOWN TO
AURORA MOVING NORTHEAST AT 35 MPH.  THESE SEVERE STORMS WILL CONTINUE
TO AFFECT SOUTHEAST HALF OF LAWRENCE COUNTY THROUGH 1045 PM.  THE
LAWRENCE COUNTY WARNING HAS BEEN RE-ISSUED.
 
HAIL TO THE SIZE OF QUARTERS AND WINDS GUSTS TO 70 MPH ARE
POSSIBLE WITH THIS STORM.
 
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHAVNGING WEATHER CONDITIONS.
 
 
 
DTR/JDG
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 2:46 PM CDT, 7 hours 22 minutes earlier.

Area forecast discussion, Apr 21, 2:46 PM CDT, 7 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 PM CDT SUN APR 21 1996

1ST PD FCST PROBLEMS...CHC HVY PCPN/SVR WX.

WL MKE QUICK AFD...CWA UNDER TORNADO WATCH

DPS QUICKLY SHOT UP INTO THE MID 50S OVR FA WITH TMPS IN MID/UPPER 70S.
GETTING TCU OVR SGF ATTM SO CAP HAS BROKE.  8MA SHOWG 40 KTS LLJ IN WRN
OK. SCT RW/TRWS ARE BEGINNING TO DEVELOPE OVR NRN ZONES.

MODELS SHOWING BROAD TROF MOVG E THRU FCST PD...WITH RIDGE BUILDG OVR
WRN US.

SGF CU 055/065 040/068 073 07+52
JLN CU 056/066 042/070 075 07+52

SS

In the hours before

Special weather statement, Apr 21, 4:08 PM CDT, 6 hours before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220110-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
405 PM CDT SUN APR 21 1996

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...TORNADO WATCH IN EFFECT FOR SOUTHEAST KANSAS...SOUTHWEST AND CENTRAL
MISSOURI UNTIL 900 PM CDT...

A LOW PRESSURE AREA OVER OKLAHOMA WILL MOVE NORTHEAST INTO MISSOURI
TONIGHT. THE CIRCULATION AROUND THIS SYSTEM WAS BRINGING WARM AND MOIST
AIR INTO THE OZARKS AND SOUTHEAST KANSAS.  IN ADDITION...THE WINDS IN
THE MIDDLE AND UPPER LEVELS OF THE ATMOSPHERE WERE INCREASING.  THUS...
THE THREAT OF SEVERE THUNDERSTORM DEVELOPMENT EXISTS THIS EVENING OVER
THE OZARKS AND SOUTHEAST KANSAS.  HIGH WINDS AND LARGE HAIL ALONG WITH
HEAVY RAINFALL CAN BE EXPECTED WITH THE STRONGER STORMS...AND THE WIND
PROFILE SUGGESTS THAT TORNADO DEVELOPMENT IS ALSO POSSIBLE.

A TORNADO WATCH IS IN EFFECT FOR SOUTHEAST KANSAS...SOUTHWEST AND
CENTRAL MISSOURI THROUGH 900 PM CDT. THE WATCH AREA EXTENDED TO THE
WEST OF A LINE FROM ROLLA TO HOUSTON AND GAINESVILLE.  THE CITIES OF
SPRINGFIELD...BRANSON...JOPLIN...LEBANON...BOLIVAR...CAMDENTON...MONETT
...CASSVILLE AND NEVADA ARE INCLUDED IN THE WATCH AREA.

THE SEVERE WEATHER THREAT WILL BE OVER SOUTHEAST KANSAS AND EXTREME
SOUTHWEST MISSOURI THROUGH 600 PM...WITH THE ACTIVITY THEN SPREADING
ACROSS THE REMAINDER OF SOUTHWEST AND INTO CENTRAL MISSOURI AFTER 600
PM CDT.  THE WEST PLAINS AREA OF SOUTH CENTRAL MISSOURI IS NOT EXPECTED
TO SEE SHOWERS AND THUNDERSTORMS UNTIL AFTER 800 PM CDT.

SPOTTERS AND EMERGENCY MANAGERS SHOULD PREPARE FOR ACTIVATION.

MS
Local storm report, Apr 21, 4:53 PM CDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
450 PM CDT SUN APR 21 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    GIRARD                    KS   1.75 INCH HAIL
04/21/96   CRAWFORD                       GOLFBALL SIZE HAIL AND
                                          60-65 MPH WINDS FROM
                                          SHERIFF`S DEPARTMENT^
Special weather statement, Apr 21, 9:27 PM CDT, 41 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
926 PM CDT SUN APR 21 1996

...A NEW TORNADO WATCH IS IN EFFECT FOR SOUTHWEST MISSOURI UNTIL 2 AM...

...A NEW SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR CENTRAL MISSOURI
UNTIL 3 AM...

A TORNADO WATCH IS IN EFFECT FOR THAT PART OF SOUTHWEST MISSOURI SOUTH
OF A ROLLA TO WAYNESVILLE TO STOCKTON LINE AND WEST OF A SALEM TO
GAINESVILLE LINE UNTIL 2 AM. THE WATCH INDLUDES THE CITIES OF
SPRINGFIELD...JOPLIN...LEBANON...AND BRANSON.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR CENTRAL MISSOURI ALONG AND
NORTH OF A NEVADA TO ROLLA TO SALEM LINE UNTIL 3 AM. THIS INCLUDES
THE CITIES OF CAMDENTON...WAYNESVILLE...ROLLA...NEVADA...WARSAW....AND
VERSAILLES.

RIDDLE
Special weather statement, Apr 21, 9:39 PM CDT, 29 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220830-

SPECIAL WEATHER STATEMENT...CORRECTION TO VALID TIME
NATIONAL WEATHER SERVICE SPRINGFIELD MO
926 PM CDT SUN APR 21 1996

...A NEW TORNADO WATCH IS IN EFFECT FOR SOUTHWEST MISSOURI UNTIL 3 AM...

...A NEW SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR CENTRAL MISSOURI
UNTIL 3 AM...

A TORNADO WATCH IS IN EFFECT FOR THAT PART OF SOUTHWEST MISSOURI SOUTH
OF A ROLLA TO WAYNESVILLE TO STOCKTON LINE AND WEST OF A SALEM TO
GAINESVILLE LINE UNTIL 3 AM. THE WATCH INDLUDES THE CITIES OF
SPRINGFIELD...JOPLIN...LEBANON...AND BRANSON.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR CENTRAL MISSOURI ALONG AND
NORTH OF A NEVADA TO ROLLA TO SALEM LINE UNTIL 3 AM. THIS INCLUDES
THE CITIES OF CAMDENTON...WAYNESVILLE...ROLLA...NEVADA...WARSAW....AND
VERSAILLES.

RIDDLE
/CORRECTION TORNADO WATCH VALID UNTIL 3 AM/

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 7:09 PM CDTSevere Thunderstorm WarningSGFDallas, Polk66 min
Apr 21, 7:09 PM CDTSevere Thunderstorm WarningSGFLaclede66 min
Apr 21, 7:16 PM CDTSevere Thunderstorm WarningSGFJasper, Lawrence44 min
Apr 21, 7:22 PM CDTSevere Thunderstorm WarningSGFBarton, Cedar, Vernon68 min
Apr 21, 7:39 PM CDTTornado WarningSGFPolk51 min
Apr 21, 7:48 PM CDTSevere Thunderstorm WarningSGFDade57 min
Apr 21, 8:10 PM CDTSevere Thunderstorm WarningSGFDallas65 min
Apr 21, 8:18 PM CDTSevere Thunderstorm WarningSGFNewton57 min
Apr 21, 8:24 PM CDTTornado WarningSGFNewton66 min
Apr 21, 8:31 PM CDTSevere Thunderstorm WarningSGFJasper59 min
Apr 21, 8:35 PM CDTSevere Thunderstorm WarningSGFCamden55 min
Apr 21, 8:42 PM CDTSevere Thunderstorm WarningSGFCedar, Dade, Polk63 min
Apr 21, 9:10 PM CDTSevere Thunderstorm WarningSGFLawrence65 min
Apr 21, 9:31 PM CDTSevere Thunderstorm WarningSGFGreene59 min
Apr 21, 9:43 PM CDTSevere Thunderstorm WarningSGFDallas47 min
Apr 21, 10:13 PM CDTSevere Thunderstorm WarningSGFChristian, Greene47 min
Apr 21, 10:30 PM CDTSevere Thunderstorm WarningSGFBarry30 min
Apr 21, 10:51 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Webster54 min
Apr 21, 11:00 PM CDTTornado WarningSGFChristian, Lawrence, Stone45 min
Apr 21, 11:20 PM CDTSevere Thunderstorm WarningSGFWright40 min
Apr 21, 11:25 PM CDTFlash Flood WarningSGFMaries4 hr
Apr 21, 11:28 PM CDTTornado WarningSGFWebster, Wright47 min
Apr 21, 11:42 PM CDTSevere Thunderstorm WarningSGFChristian33 min
Apr 22, 12:39 AM CDTTornado WarningSGFTexas36 min
Apr 22, 12:56 AM CDTTornado WarningSGFDent, Shannon49 min
Apr 22, 2:12 AM CDTSevere Thunderstorm WarningSGFHowell, Ozark48 min
Apr 22, 2:31 AM CDTTornado WarningSGFHowell, Ozark44 min
Apr 22, 3:15 AM CDTTornado WarningSGFOzark45 min
Apr 22, 5:26 AM CDTFlash Flood WarningSGFDent, Shannon, Texas4 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.